Wednesday, April 18, 2012

Bad reaction


Pete gave us a scare last night.

It was time for his monthly dose of Advantage Multi for Dogs, a topical medication for heartworms and other parasites, to be applied to his skin between his shoulder blades.

About an hour after I dosed Pete, Maria hailed me from the kitchen to say Pete was having a seizure. Now, Pete has already been diagnosed as borderline epileptic, but this was the most severe seizure we’ve seen. His legs were extended rigidly away from his body, he shook uncontrollably, his pupils were dilated and he looked absolutely terrified. It also went on for a good five minutes – it felt more like 30 – and didn’t end with him barfing, as do his epileptic episodes.

I called the vet’s emergency answering service and the operator hooked me up with Dr. John Huff, Pete’s personal physician. He opined that Pete was having a reaction to the medication and recommended that we wash the stuff off of him. If he had two more seizures that evening, Dr. Huff said, we should hustle him into the vet’s office pronto.

After Pete staggered to this feet, I ran a warm bath, but he was stumbling and crashing into a second seizure by the time I picked him up and put him into the tub. Maria gave him a good going-over with puppy shampoo as he gave us poignant looks that told us he was scared but trusted us to make it all better.

Once we got him dried and out of the tub, Pete perked up and was back to his old frisky self within an hour or so. We watched him carefully the rest of the evening and I checked on him periodically as he slept on the bedroom carpet next to my side of the bed.

He seems completely recovered this morning.

I recall now that he had a minor seizure last month after I gave him Advantage Multi, but nothing on the order of last night’s reaction.

His coat has thinned considerably since he developed a thyroid deficiency several months ago and where the topical medication is normally diluted by absorption through layers of hair, yesterday’s application went pretty much straight onto bare skin. My guess is that’s why it hit him so hard.

At any rate, we’ll look for alternative protection from heartworms, etc. In the meantime, Jack, who got a larger dose because he now weighs more than Pete, suffered no ill effects from the medication.

1 comment:

rich said...

Pete doesn't look like either of the dogs in the picture. I think that's the problem.